Wisconsin, 2016Tornado and Hail in Wisconsin, June 10, 2016
June 10, 2016 · NWS GRB · 27 events in 16 counties and zones
A line of thunderstorms, from western Upper Michigan into southeast Minnesota, produced widespread damaging winds that downed a large number of trees and power lines as the storms moved into very warm and unstable air. ) measured a gust to 59 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms, from western Upper Michigan into southeast Minnesota, produced widespread damaging winds that downed a large number of trees and power lines as the storms moved into very warm and unstable air. A wind gust to 61 mph was measured at Marshfield Municipal Airport (Wood Co.) as the storms passed and a COOP observer in Plover (Portage Co.) measured a gust to 59 mph. Isolated quarter size hail fell at Hogarty (Marathon Co.) and southwest of Shawano (Shawano Co.), and a brief, weak tornado occurred near Mackville (Outagamie Co.) as the storms passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 10, 1:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 10, 1:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
252 PM CDT FRI JUN 10 2016
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight
Issued at 248 PM CDT Fri Jun 10 2016
Latest radar trends show line of convection extending from eastern
Lake Superior southeast to near MSP around mid-afternoon. Thus far
convection along this line has remained fairly tame, especially
the portion of the line over southern Minnesota where CAP appears
to be hindering convective development. Convection is still
expected to become more robust over far NW Wisconsin in the next
hour or two, in the vicinity of the approaching cold front, where
the front is likely becoming locally enhanced by the Lake Superior
influence and where upper dynamics is stronger ahead of
approaching shortwave impulse. Northern Wisconsin is also in a
more favorable deep layer shear environmet with values in the 30
to 35 kt range. Although latest model guidance has back off a bit
on the intensity of the convection into early evening, still feel
convection will continue to intensify and rapidly grow upscale in
quasilinear MCS, then drop southeast across the forecast area
early this evening. Radar trends and most recent model guidance
also suggests a faster progression of the convection through the
area this evening. Now expect MCS to be south of the forecast area
by 04 UTC. Combination of deep layer shear and instablity still
suggest portion of the MCS to produce large hail and damaging
winds. Also potential for an isolated tornado especially early
where more discrete convection will exist, particulary near the
triple point over northwest Wisconsin where more favorable low-
level shear profiles exist and perhaps near warm front pushing
into northwest Wisconsin. Will continuie to monitor closely next
few hours.
.LONG TERM...Saturday Through Friday
Issued at 248 PM CDT Fri Jun 10 2016
Heat/humidity to linger Saturday until CAA kicks in after post-
frontal trof moves through during day. Small chance for a storm
to develop along surface trof in the afternoon across east-central
Wisconsin. Winds quickly shift N-NNE with backdoor cold front
potential late in day near Lake Michigan.
A little more confidence in long term as medium- and long- range
models come into better agreement, particularly the 10/12Z GFS and
ECMWF. Even a meandering cut-off low is forecast by both models to
affect Wisconsin by the end of the forecast period.
Until then, area is just east of upper level ridge axis. Occasional
ripples over the ridge will bring chances for convection.
Temperature forecast for this period is a blend of best performing
guidance.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1248 PM CDT Fri Jun 10 2016
A warm front will continue to push northward across the state this
afternoon, while a cold front will approach from Minnesota this
evening. An area of showers and thunderstorms over northwest
Wisconsin is expected to congeal into a large quasilinear
convective complex by 20 UTC this afternoon and then quickly move
southeast across the forecast area this evening. Current thinking
is that the convective system will be south of the forecast area
by 04 or 05 UTC. An area of mfvr cigs/vsbys will accompany the
thunderstorms, along with brief wind gusts to 35 to 40 kts. The
convective system is expected to first impact RHI in the 20 to 22
UTC time frame, then CWA/AUW and GRB TAF sites in the 00 to 03 UTC
time frame. Some patchy fog is also expected late tonight behind
the area of showers and thunderstorms given the abundant low level
moisture, with the lowest visibility/ceilings expected over
central and northern Wisconsin after 08 UTC.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....ESB
LONG TERM......JKL
AVIATION.......ESB
Hazardous weather outlook, Jun 10, 1:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT FRI JUN 10 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
242 PM CDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL PRODUCE
THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY EVENING.
SOME OF THE STORMS LATE THIS AFTERNOON ARE LIKELY TO BE SEVERE
AND PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE ESPECIALLY OVER
CENTRAL WISCONSIN EARLY IN THE EVENING. THE STORMS SHOULD MOVE OUT
OF THE FORECAST AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE SMALL CHANCE OF A THUNDERSTORM WILL CONTINUE OVER PARTS OF
EASTCENTRRAL WISCONSIN ON SATURDAY...BUT THE PROBABLITY OF SEVERE
WEATHER IS LOW. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS LATE IN THE AFTERNOON MAINLY SOUTH OF A LINE FROM
MANITOWOC TO WISCONSIN RAPIDS.
CONSIDERABLE UNCERTAINTY EXISTS CONCERNING TEMPERATURES AND
HUMIDITY LEVELS SATURDAY...MAINLY DUE TO QUESTIONS ABOUT THE
AMOUNT AND LOCATION OF THUNDERSTORM ACTIVITY TONIGHT INTO
SATURDAY MORNING. IF STORMS TONIGHT REMAIN LIMITED IN
COVERAGE...THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH
HUMIDITIES SATURDAY COULD RESULT IN CONDITIONS HAZARDOUS FOR
STRENUOUS OUTDOOR ACTIVITIES. BE SURE TO MONITOR LATER FORECASTS
IF PLANNING OUTDOOR ACTIVITIES ON SATURDAY.
STORMS ARE POSSIBLE AGAIN EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
LMZ521-522-541>543-111945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. SOME STROMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING, AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.
AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP THIS MORNING ON LAKE
MICHIGAN, AND MAY CAUSE NAVIGATION PROBLEMS FOR BOATERS THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS
NOT EXPECTED.
THE CHANCE OF THUNDERSTORMS WILL RETURN EARLY NEXT WEEK.
ESB/JKL
In the hours before
Special weather statement, Jun 10, 2:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT FRI JUN 10 2016
WIZ005-010-018-102115-
LINCOLN-ONEIDA-VILAS-
316 PM CDT FRI JUN 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VILAS...ONEIDA AND
NORTHERN LINCOLN COUNTIES...
AT 315 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BESSEMER TO 13 MILES SOUTH OF WINTER.
MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
LARGE HAIL.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...LAC DU FLAMBEAU...TOMAHAWK...PHELPS...BOULDER
JUNCTION...WOODBORO...WINCHESTER...TRIPOLI AND SQUIRREL LAKE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
WISCONSIN.
LAT...LON 4614 8910 4610 8899 4528 8959 4538 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2015Z 282DEG 36KT 4648 9008 4564 9092
EBEvent by event
23 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Vilas
- When
- June 10, 3:00 PM CST
- Where
- Vilas County, Manitowish Waters
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.130, -89.880
Thunderstorm winds downed trees in the Manitowish Waters area in western Vilas County. The storms also produced pea size hail.
Thunderstorm Wind, Oneida
- When
- June 10, 3:18 PM CST
- Where
- Oneida County, 0.84 mi SE of Minocqua
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.860, -89.690
Thunderstorm winds downed large trees in the Minocqua area. Some of the trees landed on buildings. The time of this event was estimated based on radar data.
Thunderstorm Wind, Vilas
- When
- June 10, 3:22 PM CST
- Where
- Vilas County, 0.69 mi S of Arbor Vitae
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.910, -89.650
Thunderstorm winds downed trees in the Arbor Vitae area.
Thunderstorm Wind, Lincoln
- When
- June 10, 3:30 PM CST
- Where
- Lincoln County, 6.98 mi N of Spirit Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -90.000
Thunderstorm winds knocked a couple of trees onto power lines in the Tripoli area.
Thunderstorm Wind, Oneida
- When
- June 10, 3:40 PM CST
- Where
- Oneida County, 1.19 mi SE of Sugar Camp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -89.300
Thunderstorm winds downed trees near Sugar Camp.
Thunderstorm Wind, Forest
- When
- June 10, 4:12 PM CST
- Where
- Forest County, 0.47 mi NE of Lake Metonga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.554, -88.892
Thunderstorm winds downed trees near Metonga Lake, south of Crandon.
Thunderstorm Wind, Langlade
- When
- June 10, 4:14 PM CST
- Where
- Langlade County, 0.49 mi E of Summit Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.380, -89.190
Thunderstorm winds knocked trees onto power lines around Summit Lake.
Thunderstorm Wind, Marinette
- When
- June 10, 4:35 PM CST
- Where
- Marinette County, 0.48 mi E of Goodman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.630, -88.340
Thunderstorm winds downed trees and power lines in the Goodman area. The time of this event was estimated based on radar data.
Thunderstorm Wind, Marinette
- When
- June 10, 4:35 PM CST
- Where
- Marinette County, Pembine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.630, -88.000
Thunderstorm winds downed trees and power lines in the Pembine and Amberg areas. The time of this event was estimated based on radar data.
Thunderstorm Wind, Oconto
- When
- June 10, 4:47 PM CST
- Where
- Oconto County, 3.59 mi NNW of Mountain
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.230, -88.500
Thunderstorm winds downed trees near Crooked Lake, northwest of Mountain.
Thunderstorm Wind, Langlade
- When
- June 10, 4:47 PM CST
- Where
- Langlade County, 4.85 mi NE of Bryant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.250, -88.950
Thunderstorm winds downed trees northeast of Bryant, in eastern Langlade County.
Thunderstorm Wind, Marathon
- When
- June 10, 4:55 PM CST
- Where
- Marathon County, 0.69 mi S of Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.760, -90.280
A spotter estimated a wind gust to 60 mph in Spencer as a thunderstorm passed.
Hail, Langlade
- When
- June 10, 4:58 PM CST
- Where
- Langlade County, Antigo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.150, -89.150
A thunderstorm dropped penny size hail as it passed through Antigo.
Thunderstorm Wind, Marinette
- When
- June 10, 5:00 PM CST
- Where
- Marinette County, 0.84 mi SE of Wausaukee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.360, -87.940
Thunderstorm winds downed trees and power lines in Wausaukee. The time of this event was estimated based on radar data.
Thunderstorm Wind, Wood
- When
- June 10, 5:04 PM CST
- Where
- Wood County, Marshfield Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.630, -90.180
A thunderstorm wind gust of 61 mph was measured at Marshfield Municipal Airport.
Thunderstorm Wind, Wood
- When
- June 10, 5:20 PM CST
- Where
- Wood County, 1.7 mi NW of Wisconsin Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.400, -89.840
Thunderstorm winds downed trees and power lines around Wisconsin Rapids, and across much of Wood County. The time of this event was estimated based on radar data.
Thunderstorm Wind, Portage
- When
- June 10, 5:42 PM CST
- Where
- Portage County, Plover
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.450, -89.530
A 59 mph thunderstorm wind gust was measured at Plover.
Thunderstorm Wind, Portage
- When
- June 10, 5:45 PM CST
- Where
- Portage County, 2 mi NE of Coddington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.389, -89.519
A spotter reported a thunderstorm wind gust estimated at 60 mph on I-39 northwest of Keene. The spotter also observed blowing dirt/dust, possibly a gustnado.
Hail, Marathon
- When
- June 10, 5:46 PM CST
- Where
- Marathon County, 0.49 mi E of Hogarty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.030, -89.310
A thunderstorm dropped quarter size hail as it passed through the Hogarty area.
Thunderstorm Wind, Menominee (C)
- When
- June 10, 6:15 PM CST
- Where
- Menominee (C) County, Keshena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.880, -88.630
Thunderstorms winds downed trees on Highway 47 around Keshena.
Thunderstorm Wind, Shawano
- When
- June 10, 6:20 PM CST
- Where
- Shawano County, 0.69 mi S of Gresham
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.840, -88.780
Thunderstorm winds downed trees around Gresham.
Hail, Shawano
- When
- June 10, 6:38 PM CST
- Where
- Shawano County, 2.02 mi SW of Shawano Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.760, -88.560
A thunderstorm dropped quarter size hail southeast of Shawano.
Thunderstorm Wind, Waupaca
- When
- June 10, 6:40 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
A thunderstorm produced a wind gust that a spotter estimated at 60 mph in Clintonville.
Thunderstorm Wind, Outagamie
- When
- June 10, 6:45 PM CST
- Where
- Outagamie County, 0.69 mi S of Schiocton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.440, -88.570
Thunderstorm winds downed a few trees near Shiocton.
Tornado, Outagamie
- When
- June 10, 7:00 PM CST to 7:03 PM CST
- Where
- Outagamie County, 1.27 mi SW of Mackville to 1.81 mi S of Mackville
- Rating
- EF0
- Path length
- 1.42 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -88.441
A weak tornado (EF0) developed about 1.3 miles southwest of Mackville and moved southeast before dissipating. Damage was limited to broken tree branches and limbs. Peak wind was estimated at 55 to 60 mph. The tornado was photographed by a storm spotter.
Thunderstorm Wind, Brown
- When
- June 10, 7:15 PM CST
- Where
- Brown County, De Pere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.450, -88.050
Thunderstorm winds downed numerous trees across southern Brown County, including the De Pere area.
Thunderstorm Wind, Manitowoc
- When
- June 10, 7:40 PM CST
- Where
- Manitowoc County, 0.5 mi E of Manitowoc
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -87.660
Thunderstorm winds downed numerous trees around the city of Manitowoc and throughout Manitowoc County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640114, 640109, 640107, 640104, 640103, 640100, 640095, 640085, 640093, 640080, 640082, 639983, 632345, 640034, 639981, 640020, 639977, 639972, 632347, 640003, 639994, 632348, 639970, 639969, 629415, 639993, 639990.